Colorado, 2022

High Wind in Colorado, December 2, 2022

December 2, 2022 · NWS BOU · 8 events in 8 counties and zones

High winds spread across the urban corridor and northeast plains. Peak wind gusts ranged from 58 mph to 69 mph.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds spread across the urban corridor and northeast plains. Peak wind gusts ranged from 58 mph to 69 mph. In Washington County, blowing dust restricted the visibility to less than 100 feet near Lone Star.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 1, 11:13 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Dec 1, 11:13 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1113 PM MST Thu Dec 1 2022

.UPDATE...
Issued at 900 PM MST Thu Dec 1 2022

Winds are already howling at our office in Boulder and many other
areas tonight. Gusts have reach 81 mph at the intersection of
highway 93 and 72. In addition, winds have already gusted to 68
mph at the NCAR mesa lab and up to 53 mph at KBDU on the eastern
side of the city of Boulder. With high resolution model data
indicating this isn't a fluke, the High Wind Warning was extended
to include eastern Boulder and Jefferson Counties. The mountain
wave should maximize over the next couple of hours before the
moisture arrives from western Colorado and diminishes the mountain
wave slightly.

The rest of the forecast remain generally on track. Radar returns
are currently lacking over western Colorado but should begin to
fill in over the next 2 to 3 hours.

There is some question as to whether the significant winds shown
in the high resolution models can come true. So far, the HRRR has
been verifying the wind gusts well and that is expected to
continue. The Palmer Divide will be an interesting area to watch
to see if the 85 mph winds in the HRRR forecast can come true. The
winds in the forecast were increased along the foothills, adjacent
plains, and Palmer Divide to bring them closer to the high
resolution model data.

&&

.SHORT TERM...(This evening through Friday)
Issued at 250 PM MST Thu Dec 1 2022

...STRONG WINDS MOST AREAS...
...SNOW, BLOWING SNOW, AND DIFFICULT TRAVEL FOR THE COLORADO HIGH
COUNTRY LATE TONIGHT AND FRIDAY...

A potent, quick hitting shortwave will produce strong winds over
the entire forecast area, and difficult travel with snow and
blowing snow in the Colorado high country. This shortwave is
currently located along the west coast of the U.S. and will begin
to advance rather quickly eastward as it opens slightly and a
130-140 knot jet races eastward across the northern Rockies and
Great Basin tonight and early Friday. The 130-140 knot jet core
will then settle across the forecast area Friday afternoon. Mid
level winds will also be strengthening through tonight and early
Friday, while low level gradients also sharpen with lee troughing
ahead of the upper level trough.

Regarding the wind threat: While the gradients are strong, the
stability profile is not all that great for high winds with only a
marginal mountain top stable layer. There is one window for
mountain wave enhancement for a few hours late this evening into
the early morning hours. Then snow develops in the mountains which
typically breaks down the mountain wave. At the same time,
however, the brute force aspect of this event will really get
underway with 50-60 knot cross mountain flow, so any reflection
would bring high winds into the foothills and Palmer Divide.
Interesting the HRRR is still advertising 70 knot gusts onto the
Palmer Divide into early Friday morning. Still think that's a bit
overdone, but wow - that's a rare event. The existing High Wind
Warnings for the foothills and Palmer Divide area remain
unchanged.

Meanwhile, most of the plains including the I-25 Corridor will get
howling Friday morning with increased prefrontal heating/mixing,
and then large scale subsidence building in by afternoon with
passage of the cold front. Given the mid level flow and expected
daytime mixing, high winds look like a good bet over most of the
plains with gusts peaking at 55-60 mph in most locations.
Therefore, we did upgrade the existing High Wind Watch for most of
the plains to a High Wind Warning. Will mention some blowing dust
in areas that saw lighter snow earlier this week as the ground
quickly dries.

We're also concerned about the northern I-25 Corridor. While the
winds are a bit too westerly to bring High Winds (>58 mph) to Fort
Collins, points to the north of Wellington will likely exceed
that criteria for a few hours late Friday morning into at least
mid afternoon, making it hazardous to travel for high profile
vehicles (e.g. semi trucks) and other lightweight vehicles. Thus,
we added Zone 38 (eastern Larimer/NW Weld County) to the High Wind
Warning.

With regard to snow: Satellite is showing mid/high clouds
thickening into Utah ahead of the trough, although most if not
all of this is virga so far. The column will gradually moisten
overnight with continued synoptic scale lift and thus snow is
still expected to develop late tonight - first in the northern
Gore and Park Ranges, and then eventually into the Medicine Bow
Range and Summit County late tonight or early Friday morning. The
heaviest snow will likely occur with the passage of the mid level
cold front by late morning when orographics improve (WNW flow).
Even ahead of that, light snow combined with the very strong winds
will produce travel headaches with snow, blowing snow, and snow
covered roads. But travel will be quite hazardous if not difficult
once the heavier snow arrives mid/late morning into early
afternoon. Fortunately, this is a fairly quick shot as drier air
and some subsidence eventually weakens the orographically forced
snow. In fact, by late afternoon there should even be a few breaks
in the sky cover, but there will still be lingering snow showers
and of course blowing snow in open areas and over the higher
passes. Overall totals still look to be sitting in the 4-8 inch
range due to the relative short duration of this potent
snow/blowing snow event, while 10-12 inches likely in the Park
Range as that is more favored by the initial WSW flow. Winter
Storm Warning will remain in effect due to the expected travel
impacts in snow, blowing snow, and significantly reduced
visibility/occasional whiteouts.

.LONG TERM...(Friday night through Thursday)
Issued at 210 PM MST Thu Dec 1 2022

Zonal flow will dominate the long term forecast, with a few brief
shots of mountain snow mixed in through the week.

Winds will wane Friday night as our upper level system quickly
ejects into the upper Midwest. Some blowing snow will still be
possible across the mountains overnight as a few gusts up to 50
mph will still be possible overnight. Any snow Friday evening
should come to an end by midnight.

Saturday will be quiet initially, but snow will redevelop across
the high country as moisture works back into the region. Light
snow will continue through most of the weekend... favoring the
Park Range... through most of the weekend. A more potent shortwave
arrives sometime or Monday or Tuesday which will bring better
chances of snow across most of the mountains. Can't rule out some
rain or snow making it out onto the plains Monday night or
Tuesday, though chances still seem fairly low. Temperatures should
be a little above average across the urban corridor given some
downslope flow.

Guidance tries to get another weak system into the region during
the latter half of the week, which would bring additional light
snow amounts to the high country. Still to early to talk many
details about this, but it does look like the progressive and
fairly active pattern will continue into next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1104 PM MST Thu Dec 1 2022

Gusty southwest winds will increase in strength overnight, with
gusts up to 25 kts until 10-12z, then stronger gusts 30-35 kts
possible. By the late morning, winds will increase in strength
again, 35-40 kts. This is when gusts up to 50 knots will be
possible. A cold front will move across DEN around 17Z shifting
winds more to the west-northwest. Winds will continue to veer in
the afternoon towards the north-northwest as speeds will slowly
come down as well. By Friday evening, winds will return to weaker
levels. Outside of the significant wind issues, VFR conditions
expected.

&&

.FIRE WEATHER...
Issued at 250 PM MST Thu Dec 1 2022

Fire weather conditions will be elevated over Lincoln County
through early this evening. Then winds will diminish a little.
Friday will see more widespread elevated fire weather conditions
as strong, gusty winds develop in all areas. Locations that saw
only light snow (e.g. northern and eastern Lincoln County into
Washington County) will see the greatest threat. At least
temperatures turn cooler in the afternoon with gradual improvement
in humidity. However, grass fires will still be a concern.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 PM MST Friday for COZ031-033-034.

High Wind Warning until 5 PM MST Friday for COZ035-036.

High Wind Warning from 9 AM to 5 PM MST Friday for COZ038-042-
044>051.

High Wind Warning until noon MST Friday for COZ039.

High Wind Warning until noon MST Friday for COZ041.

&&

UPDATE...Danielson
SHORT TERM...Barjenbruch
LONG TERM...Hiris
AVIATION...Cooper
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Dec 1, 9:58 AM MST, 14 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
958 AM MST Thu Dec 1 2022

COZ030>051-021700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
958 AM MST Thu Dec 1 2022

This hazardous weather outlook is for northeast and north central
Colorado.

...TONIGHT THROUGH TOMORROW: SNOW AND BLOWING SNOW AND ROUGH
TRAVEL CONDITIONS IN THE MOUNTAINS, STRONG WINDS ACROSS THE
FOOTHILLS AND PLAINS...

.DAY ONE...Today and Tonight

Winds will strengthen through tonight and become strong and gusty
across the mountains, foothills, and Palmer Divide area. A Hind
Wind Warning is in effect for the Front Range foothills and Palmer
Divide beginning tonight, with gusts increasing to around 75 mph
in the foothills, and to around 60 mph by early Friday morning on
the Palmer Divide. Isolated power outages will be possible. Snowfall
will also begin across the high country, and the combination of
snowfall and strong winds will have significant travel impacts due
to slick roads and reduced visibility starting late (after
midnight) tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong winds will continue Friday, especially across the Front
Range Foothills and Palmer Divide. Snow and blowing snow will
create hazardous if not difficult travel across the mountains.
Another round of mountain snow can be expected Sunday into Monday,
with a chance for some light snow over the urban corridor and
plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any reports of high winds will be appreciated.

In the hours before

Local storm report, Dec 1, 10:05 PM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1005 PM MST THU DEC 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     NON-TSTM WND GST 3 WNW MISHAWAKA         40.71N 105.41W
12/01/2022  M84 MPH          LARIMER            CO   MESONET

            MESONET STATION EW0853 LIVERMORE.

0747 PM     NON-TSTM WND GST 1 E EMPIRE              39.76N 105.66W
12/01/2022  M83 MPH          CLEAR CREEK        CO   MESONET

            MESONET STATION CO191 I-70 EMPIRE JUNCTION.

0828 PM     NON-TSTM WND GST 3 SW ROCKY FLATS        39.87N 105.24W
12/01/2022  M81 MPH          JEFFERSON          CO   MESONET

            MESONET STATION CO109 ROCKY FLATS HWY 93 AND
            72.

0920 PM     NON-TSTM WND GST 1 S GREENLAND           39.18N 104.85W
12/01/2022  M79 MPH          DOUGLAS            CO   MESONET

            MESONET STATION CO193 GREENLAND.

0930 PM     NON-TSTM WND GST 2 NNW MARSHALL          39.97N 105.25W
12/01/2022  M72 MPH          BOULDER            CO   MESONET

            MESONET STATION BLD01 BOULDER FAIRVIEW.

0940 PM     NON-TSTM WND GST 3 NNW LOUVIERS          39.51N 105.02W
12/01/2022  M62 MPH          DOUGLAS            CO   MESONET

            MESONET STATION AT112 LITTLETON.

0851 PM     NON-TSTM WND GST 2 SSE CENTENNIAL        39.57N 104.85W
12/01/2022  M55 MPH          ARAPAHOE           CO   ASOS

            ASOS STATION KAPA CENTENNIAL AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
December 2, 12:40 AM MST to 9:40 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Peak wind gusts included: 64 mph near Lone Tree, 63 mph, 6 miles west of Elbert; with 62 mph near Kassler and 3 miles north-northwest of Louviers.

High Wind, C & E Adams & Arapahoe Counties

When
December 2, 1:30 AM MST to 6:00 AM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Peak wind gusts included: 64 mph, 3 miles south-southeast of Aurora, 63 mph near Bennett, and 55 mph, 10 miles east of Arapahoe Park.

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
December 2, 3:00 AM MST to 2:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Peak wind gusts included: 66 mph, 6 miles southwest of Carr; 65 mph, 3 miles east-southeast of Buckeye; 62 mph at Nunn, 60 mph, 3 miles west of Loveland, and 59 mph near Laporte.

High Wind, Ne Weld County

When
December 2, 9:30 AM MST to 1:10 PM MST
Where
Ne Weld County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Peak wind gusts included: 67 mph, 2 miles north-northwest of Briggsdale; 65 mph, 1 mile north-northwest of Briggsdale; and 59 mph, 8 miles south-southwest of Grover.

High Wind, Logan County

When
December 2, 10:40 AM MST to 2:35 PM MST
Where
Logan County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Peak wind gusts included: 69 mph, 2 miles east-southeast of Sterling; 68 mph, 5 miles north of Pawnee Pass; 67 mph, 3 miles west-southwest of Sterling; and 58 mph, 4 miles west of Peetz.

High Wind, Morgan County

When
December 2, 10:45 AM MST to 12:00 PM MST
Where
Morgan County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Peak wind gusts included 64 mph, 2 miles east-northeast of Wiggins, with 63 mph at Fort Morgan Municipal Airport.

High Wind, Sedgwick County

When
December 2, 11:00 AM MST to 12:00 PM MST
Where
Sedgwick County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

A peak wind gust to 65 mph was recorded 8 miles south of Holyoke.

High Wind, Washington County

When
December 2, 11:13 AM MST to 3:18 PM MST
Where
Washington County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Peak winds included a gust to 68 mph at Akron. Blowing dust reduced the visibility to less than 100 feet near Lone Tree.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1066376, 1066371, 1066369, 1066361, 1066351, 1066365, 1066372, 1066345.